There was a brief time this morning we thought that the beginning of Delayed Intensification (DI) would be delayed due to low counts. His ANC (Absolute Neutrophil Count) is supposed to be 750. Harrison’s was 718 this morning. The oncologist decided, “Close enough.” So tomorrow morning we’ll be at the pediatric oncology clinic around 6:45 AM for the LONG day one of DI.
This is the worst of the phases of treatment in Harrison’s leukemia protocol. It is also the final phase of “frontline” treatment, as it is known. In roughly two months Harrison will enter Long Term Maintenance for the final two and a half years of treatment. In LTM, he’ll have monthly, rather than weekly clinic visits, while taking chemo by mouth at home every day, along with Gleevec.
During Delayed Intensification Harrison will receive some chemo he’s not had before, along with some others that are repeats. His counts will be hammered hard for the next two months. Unfortunately, the summer will be horrific for him. As I write this, my heart breaks thinking of what he’s facing. It just doesn’t seem right that this little boy will be subjected to such pain, nausea, and discomfort.
Tomorrow he’ll receive a number of medicines in addition to the Septra, Keppra, and Gleevec that he already takes.
First up is Vincristine. He gets this each Tuesday for the next three weeks. Then, a break from that drug until the final two Tuesdays of DI. He’s had this drug a lot. It causes joint pain, especially in his knees.
He’ll begin steroids again. Previously he took prednisone. This time around the drug is a stronger steroid called dexamethasone. This causes muscle weakness and bone pain, along with an increased appetite. Most kids suffer serious personality changes from dex. Harrison will take this drug twice per day for a week, then a week off, then for another week. He will get the “moon face” again from this drug, and will look again like your typical leukemia patient.
He’ll also get doxorubicin each of the next three Tuesdays. Doxo is a new drug for him, but is the mean cousin of daunorubicin that Harrison had during Induction. This is a dangerous drug that usually causes some heart damage. For most kids the damage is slight, but for some it is very serious. Usually the cardiac myopathy doesn’t appear for several years. He will have an echocardiagram as a baseline so docs can track the damage down the road. The drug looks like red kool-aid, and Harrison thinks it is cool that his pee will be red for a few days. We hate this drug.
Finally, Harrison will be sedated for intrathecal methotrexate to help prevent a central nervous system relapse.
In a month there will be an entirely different set of drugs, including two weeks of chemo at home. We learned to administer these drugs earlier in the protocol. I’ll write about those later.
As you pray, pray for Harrison’s safety during this time. These drugs are very dangerous, even more so than the drugs he’s had before. We are dreading Delayed Intensification for the little man, but it is a necessary part of the journey. As much as we hate its arrival, we know that the sooner we start the sooner he is done with it.
On another note, thanks so much to those who purchased Strike Out Leukemia t-shirts. I hope you have received yours. We would love to see a picture of you in your shirt. Post them to twitter with the hashtag #pray4harrison so we can collect them. Alternatively you can email them to email@example.com.
There are some t-shirts remaining if you, or someone you know, would like one. See www.wepay.com/store/harrison
Thanks so much.